New York, 2009Flash Flooding and Flooding in New York, July 31, 2009
July 31, 2009 · NWS ALY · 12 events in 6 counties and zones
A wave of low pressure moved eastward along a stalled frontal boundary across the area as a strong upper level disturbance passed over region, aiding in the development of showers and thunderstorms across east central New York during the day Friday July 31st. The airmass in place was very humid, allowing storms to produce torrential downpours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure moved eastward along a stalled frontal boundary across the area as a strong upper level disturbance passed over region, aiding in the development of showers and thunderstorms across east central New York during the day Friday July 31st. The airmass in place was very humid, allowing storms to produce torrential downpours. In addition, the storms were slow movers.
Generally, 1 to 3 inches of rain was reported across the area, with the highest totals across portions of Albany, Columbia, Rensselaer and Ulster counties. The ground was waterlogged and rivers and streams were already running high from the torrential rains which fell in the couple of days prior. Northern Columbia and southern Rensselaer counties were hard hit by flash flooding on Wednesday, so the heavy rain on Friday resulted in additional flash flooding and damage.
States of Emergency which were declared across portions of northern Columbia and southern Rensselaer counties remained in effect into Friday night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 31, 5:50 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 31, 5:50 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
650 AM EDT FRI JUL 31 2009
.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE OVER THE SOUTH CENTRAL
STATES WILL RIDE UP ALONG A STALLED FRONTAL BOUNDARY TO OUR
SOUTH...FORMING A WAVE OF LOW PRESSURE AND BRINGING MORE SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN TO THE REGION TODAY INTO THIS
EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL BRING A RETURN OF DRY
CONDITIONS ON SATURDAY...WITH MORE SHOWERS AND THUNDERSTORMS
EXPECTED ON SUNDAY AHEAD OF A COLD FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE EXTENDED THE FLASH FLOOD WATCH IN AREA COVERAGE TO INCLUDE
WASHINGTON COUNTY IN NEW YORK AND ALL OF SOUTHERN VERMONT. THE
REASON FOR THIS IS THESE AREAS ALSO RECEIVED HEAVY RAIN WEDNESDAY
INTO WEDNESDAY NIGHT AND ARE IN THE AXIS OF HEAVIEST PCPN TODAY
INTO TONIGHT ON THE ECMWF...NAM AND GFS. THE SCENARIO TODAY IS NOT
MUCH DIFFERENT THAN WEDNESDAY...OTHER THAN THE AXIS OF HEAVIEST
PCPN WILL BE SLIGHTLY FARTHER SOUTH AND EAST AND THE TOTAL
RAINFALL AMOUNTS WILL BE SLIGHTLY LOWER DUE TO THE FASTER MOVEMENT
OF THIS SYSTEM. HOWEVER...THE FLASH FLOOD THREAT IS PERHAPS EVEN
GREATER AS THE GROUND REMAINS SATURATED IN MANY AREAS FROM THE
EVENT ON WEDNESDAY INTO WEDNESDAY NIGHT LEAVING THE FLASH FLOOD
GUIDANCE MUCH LOWER WITH MANY OF THE AREAS WHICH HAD FLOODING WITH
GUIDANCE VALUES AS LOW AS 1.8 INCHES IN 3 HOURS. PWATS RISE TO
1.75 TO 2.25 INCHES ACRS THE WATCH AREA TODAY BEFORE DECREASING
THIS EVENING...AS A RELATIVELY STRONG SOUTHWEST LOW LEVEL
SOUTHWEST FLOW WITH H8 JET JUST SOUTH OF FA AT 18Z TDY LIFTING
THRU SRN NEW ENG BY 00Z SATURDAY. WITH STATIONARY FRONT DRAPED
ACRS SE NY AND SRN NEW ENG AND LOW PRESSURE WAVE MOVING ALONG IT
ONCE AGAIN EXPECT SIGNIFICANT TRAINING ESPECIALLY GIVEN
PWATS...EXTREMELY STRONG THETA E RIDGE H10-H8 ACRS SRN HLF OF FA...
K INDEX VALUES IN THE MID TO UPPER 30S AS WELL AS STRONG SPEED
CONVERGENCE IN THE LOWER TO MID LEVELS. IN ADDITION TO THE FLASH
FLOOD THREAT...THERE IS THE POTENTIAL THAT A FEW STORMS MAY
PRODUCE STRONG GUSTY WINDS ACRS PORTIONS OF OUR SOUTHERN 6
COUNTIES AS LOW LEVEL JET OF 40+ KTS MOVES ACRS LONG ISLAND AND
SOUTHERN NEW ENGLAND THIS AFTERNOON INTO THIS EVENING...SB CAPES
300-800 J/KG AND 0-3 KM HELICITY 70-150 M2/S2. WITH LITTLE HEATING
TODAY AND LIMITED CAPES WOULD EXPECT THAT A WET MICROBURST WOULD
BE MAIN THREAT. NOT CONCERNED ABOUT HAIL AS WBZ HEIGHTS IN THIS
AREA RISE TO 12-14+ KFT BY THIS AFTERNOON. HAVE LIKELY TO CAT POPS
TODAY GRADUALLY DIMINISHING FROM NORTHWEST TO SOUTHEAST THIS
EVENING AND THEN ONLY SLIGHT CHANCE TO CHANCE POPS IN MOST AREAS
AFTER MIDNIGHT. HAVE HIGHS TDY IN THE UPPER 60S TO UPPER 70S WITH
LOWS TONIGHT IN THE MID 50S TO MID 60S.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ON SATURDAY A WEAK RIDGE OF HIGH PRESSURE BUILDS ACRS THE FA WITH
PLENTY OF SUN EXPECTED AND H8 TEMPS 14-16C RANGE EXPECT THAT HIGHS
WILL BE IN THE UPPER 70S TO UPPER 80S. THUS MAV TEMPS LOOK TO BE
ABOUT 3-5 DEGREES TOO HIGH.
ON SATURDAY NIGHT EXPECT THAT CLEAR SKIES WILL GIVE WAY TO
INCREASING CLOUDS LATE AS NEXT SYSTEM APPROACHES WILL KEEP
FORECAST DRY FOR NOW WITH LOWS IN THE MID 50S TO MID 60S.
SUNDAY LOOKS TO BE ANOTHER INTERESTING DAY WITH POTENTIAL FOR
SEVERE GREATER THAN TODAY IN MOST AREAS. SB CAPES OF 1000-1500
J/KG...0-3 KM HELICITY VALUES AS HIGH AS 200 M2/S2...WEAKER LOW
LEVEL JET THAN TODAY WHICH IS ORIENTED TO OUR N ACRS SRN
CANADA...BUT IMPRESSIVE H3 JET OF 90-100 KTS CYCLONICALLY CURVED N
OF LK ONT WITH FA IN FAVORABLE RR QUAD AND WBZ HEIGHTS FAVORABLE
FOR HAIL WITH RANGE SUN AFT BTWN 8.5 AND 11.5 KFT ACRS BULK OF FA.
HIGHS ON SUNDAY SHOULD BE SLIGHTLY COOLER THAN SATURDAY DUE TO
MORE CLOUD COVER GENERALLY IN THE MID 70S TO LOWER 80S.
ANY SHOWERS AND THUNDERSTORMS SHOULD END QUICKLY SUNDAY EVENING
FOLLOWED BY CLEARING LATE WITH LOWS IN THE MID 5OS TO MID 60S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS SHOWING A PROGRESSIVE PATTERN SHAPING UP FOR
MUCH OF NEXT WEEK. THAT WILL LIKELY RESULT IN ALTERNATING DAYS FOR
DRY AND WET WEATHER FROM MON THROUGH THUR.
MON SHOULD BE MAINLY DRY...AS WE WILL BE UNDER THE INFLUENCE OF WEAK
HIGH PRESSURE AT THE SURFACE. TEMPS SHOULD BE QUITE WARM WITH A
SOUTHWEST FLOW ALOFT. HOWEVER...THE NEXT COLD FRONT AND ASSOC UPPER
LEVEL TROF WILL BE APPROACHING FROM THE GREAT LAKES AND MOVE ACROSS
THE AREA ON TUE. OP GFS DEPICTING A LARGE MAGNITUDE OF SBCAPE
DEVELOPING TUE AFTERNOON AHEAD OF THE FRONT...SO DEPENDING ON
EVENTUAL TIMING OF THE COLD FRONT PASSAGE TUE COULD BE AN ACTIVE
CONVECTIVE DAY WITH SOME SEVERE POTENTIAL.
IN WAKE OF THE COLD FRONT TEMPS COOL DOWN SOMEWHAT FOR
WED. WITH A WEAK SHORT WAVE MOVING THROUGH...A SHOWER OR TWO CANNOT
BE RULED OUT. PWATS DROP SIGNIFICANTLY THOUGHT AND INSTABILITY LOOKS
TO BE NIL. THE LATEST ECMWF HAS MORE QPF THAN EXPECTED FOR WED GIVEN
THE LOW PWATS...SO WILL MENTION ONLY SLIGHT CHANCE POPS AT THIS
TIME. THUR LOOKS TO BE DRY AS A BUBBLE HIGH MOVES OVERHEAD. TEMPS
EXPECTED TO BE CLOSE TO NORMAL FOR THE WED-THU TIME FRAME.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A STRONG UPPER LEVEL DISTURBANCE WITH AN ABUNDANCE OF MOISTURE IN
PLACE...WILL PROVIDE VERY WET WEATHER TODAY WITH VARYING FLYING
CONDITIONS. SHOWERS ALREADY AFFECTING THE TERMINALS...WITH KGFL
RECEIVING MODERATE TO HEAVY RAIN AND IFR VSBY. WILL MENTION
PREVAILING -SHRA WITH TEMPO FOR OCCASIONAL SHRA/+SHRA AND ASSOC
MVFR/IFR CONDITIONS...AND WILL ALSO APPEND CB TO CLOUD GROUPS SINCE
THERE WILL BE EMBEDDED CONVECTION BUT THUNDERSTORMS ARE EXPECTED TO
BE SCATTERED AND MAINLY THIS AFTERNOON. RAIN WILL END THIS
EVENING...FIRST AT KGFL THEN KALB AND LAST AT KPOU. THERE WILL
LIKELY BE LOW STRATUS AND/OR FOG FORMATION TONIGHT. WHICH WILL BE
FAVORED WILL DEPEND ON IF THERE ARE SUBSTANTIAL BREAKS IN CLOUD
COVER. BEST CHANCE FOR THICKER FOG IS AT KGFL...WHERE IFR VSBY HAVE
BEEN INDICATED BY 07Z. WILL MENTION MVFR CONDITIONS AT KALB/KPOU FOR
NOW...WITH POTENTIAL FOR SOME IFR AS WELL.
WINDS WILL BE SOUTH-SOUTHWEST AROUND 5 KT THIS MORNING. WINDS WILL
BRIEFLY SHIFT TO THE WEST-NORTHWEST THIS EVENING...BUT THE GRADIENT
WILL SLACKEN QUICKLY LEAVING NEAR CALM WINDS AFTER DARK.
OUTLOOK...
SAT...VFR...NO SIG WX.
SAT NIGHT-SUN MORNING...IFR/MVFR...POSSIBLE BR/FG.
SUN...VFR/MVFR...SHRA/TSRA LIKELY.
MON...VFR...BUT POSSIBLE MVFR/IFR WITH BR/FG OR LOW STRATUS.
TUES...VFR/MVFR...CHC SHRA/TSRA.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS EXPECTED AGAIN TODAY.
A STRONG UPPER LEVEL DISTURBANCE OVER THE SOUTH CENTRAL
STATES WILL RIDE UP ALONG A STALLED FRONTAL BOUNDARY TO OUR
SOUTH...FORMING A WAVE OF LOW PRESSURE AND BRINGING MORE SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN TO THE REGION TODAY INTO THIS
EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL BRING A RETURN OF DRY
CONDITIONS ON SATURDAY...WITH MORE SHOWERS AND THUNDERSTORMS
EXPECTED ON SUNDAY AHEAD OF A COLD FRONT.
RELATIVE HUMIDITY VALUES WILL ONLY DROP TO 75 TO 85 PERCENT
TODAY...RECOVER TO NEAR 100 PERCENT TONIGHT...AND DROP TO 35 TO 55
PERCENT ON SATURDAY.
WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 10 MPH TODAY...LIGHT AND
VARIABLE TONIGHT AND SATURDAY.
&&
.HYDROLOGY...
FOR TODAY INTO TONIGHT EXPECT SHOWERS AND THUNDERSTORMS...SOME WHICH
WILL TRAIN TO PRODUCE WIDESPREAD QPF AMOUNTS OF 1 TO 2 INCHES OF
RAIN...WITH ISOLATED AMOUNTS OF 2 TO 5 INCHES POSSIBLE ESPECIALLY
FROM THE CATSKILLS AND EAST TO SOUTHERN VERMONT...THE BERKSHIRES
AND LITCHFIELD HILLS. HAVE ALSO INCLUDED WASHINGTON COUNTY IN
FLOOD WATCH DUE TO THEIR ANTECEDENT CONDITIONS. IN ADDITION TO
THE FLASH FLOOD THREAT...THERE IS ALSO CONCERN FOR SOME OF THE
MAINSTEM RIVERS ESPECIALLY WHERE TRAINING OCCURS OVER A RIVER
BASIN. THE HIGHEST FORECAST RIVER LEVELS ARE EXPECTED TO BE MAINLY
CONFINED TO WESTERN NEW ENGLAND WITH SIGNIFICANT RISES EXPECTED ON
THE HOUSATONIC...WILLIAMS AND HOOSIC RIVER...SENDING THEM CLOSE TO
OR EVEN ABOVE BANKFULL. BUT FOR NOW...FLASH FLOODING APPEARS TO
BE THE MAIN THREAT.
THE RAINS WILL EXIT LATE TONIGHT WITH DRIER AIR FILTERING IN ON
SATURDAY BUT MORE RAIN IS POSSIBLE FOR SUNDAY ALTHOUGH AT THIS
TIME PWATS DROP TO AROUND 1.5 INCHES AND WHILE SOME HEAVY RAIN
POSSIBLE...SEVERE WEATHER APPEARS TO BE THE BIGGER THREAT. STILL
GIVEN LITTLE RECOVERY TIME IN BETWEEN EVENTS WILL MENTION HEAVY
DOWNPOURS IN HWO.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.CLIMATE...
THE RAINFALL FROM THURSDAY JULY 30TH...HAS OFFICIALLY BROUGHT OUR
RAINFALL TOTAL FOR THE MONTH OF JULY UP TO 7.49 INCHES AT ALBANY
INTERNATIONAL AIRPORT. THIS NOW MAKES THIS JULY THE 6TH WETTEST JULY
ON RECORD IN ALBANY RECORD BOOKS...AHEAD OF 2004 WITH ITS VALUES OF
7.20 INCHES AND JUST BEHIND 2005 WITH ITS VALUE OF 7.54 INCHES.
ADDITIONAL RAINFALL EXPECTED TODAY WILL LIKELY ALLOW THIS JULY TO
REACH WELL INTO THE TOP 5 WETTEST JULYS. INCIDENTALLY...THE JULY
2008 TOTAL OF 6.94 INCHES...WHICH WAS TIED FOR THE 10TH WETTEST
JULY...HAS NOW BEEN BUMPED OFF THE LIST.
THE WETTEST JULY ON RECORD IS 9.37 INCHES SET BACK IN 1871. BY THE
WAY...IF WE CAN GET BY THE JULY 2005 RECORD...IT WOULD BE THE
WETTEST JULY SINCE 1871.
TOP 10 WETTEST JULYS FOR ALBANY NY...MONTHLY PRECIPITATION RECORDS
DATE BACK TO 1826.
1) 9.37 INCHES 1871
2) 8.57 INCHES 1850
3) 7.92 INCHES 1848
4) 7.83 INCHES 1863
5) 7.54 INCHES 2005
6) 7.49 INCHES THROUGH JULY 30TH 2009
7) 7.20 INCHES 2004
8) 7.19 INCHES 1870
9) 7.03 INCHES 2007
10) 6.96 INCHES 1975
AS FOR TEMPERATURES...THROUGH JULY 30TH...THE AVERAGE TEMPERATURE
FOR JULY 2009 FOR ALBANY IS 68.3 DEGREES...2.8 DEGREES BELOW NORMAL.
TOP 10 COLDEST JULYS FOR ALBANY NY...MONTHLY TEMPERATURE RECORDS
DATE BACK TO 1820.
1) 67.6 DEGREES 1992
2) 67.6 DEGREES 2000
3) 68.3 DEGREES 1860
4) 68.4 DEGREES 1971
5) 68.5 DEGREES 1976
6) 68.6 DEGREES 1829
7) 68.6 DEGREES 1875
8) 68.8 DEGREES 1978
9) 68.9 DEGREES 1965
10) 68.9 DEGREES 1984 & 2001
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH LATE TONIGHT FOR
CTZ001-013.
NY...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH LATE TONIGHT FOR
NYZ043-053-054-058>061-063>066-084.
MA...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH LATE TONIGHT FOR
MAZ001-025.
VT...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH LATE TONIGHT FOR
VTZ013>015.
&&
SYNOPSIS...HWJIV/11
NEAR TERM...11
SHORT TERM...11
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...11
HYDROLOGY...11
CLIMATE...IAA/HWJIV/JPVHazardous weather outlook, Jul 31, 4:47 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
547 AM EDT FRI JUL 31 2009
CTZ001-013-MAZ025-NYZ058>061-063>066-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
547 AM EDT FRI JUL 31 2009
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE SOUTHERN BERKSHIRES OF WESTERN MASSACHUSETTS AND
THE CENTRAL AND SOUTHEAST CATSKILLS...TACONICS AND MID HUDSON
VALLEY OF EAST CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT CHANCE THAT THUNDERSTORMS TODAY INTO TONIGHT
MAY BE SEVERE. THE GREATEST THREAT FROM THE THUNDERSTORMS WOULD
BE DAMAGING WINDS. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM
SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD
OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING IN THE FOLLOWING COUNTIES...
IN CONNECTICUT...
LITCHFIELD.
IN MASSACHUSETTS...
BERKSHIRE.
IN NEW YORK...
COLUMBIA...DUTCHESS...GREENE AND ULSTER.
IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.
MAZ001-NYZ043-053-054-084-VTZ013>015-011100-
NORTHERN BERKSHIRE-NORTHERN WASHINGTON-WESTERN RENSSELAER-
EASTERN RENSSELAER-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
547 AM EDT FRI JUL 31 2009
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN
MASSACHUSETTS...WASHINGTON AND RENSSELAER COUNTIES OF EAST CENTRAL
NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS TODAY AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS. THE THUNDERSTORMS ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD
OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.
NYZ032-033-038>042-047>052-082-083-011100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-NORTHERN FULTON-SOUTHEAST WARREN-
547 AM EDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...LAKE
GEORGE SARATOGA REGION...GREATER CAPITAL DISTRICT...MOHAWK VALLEY
AND NORTHERN CATSKILLS OF EAST CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS TODAY AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS. THE THUNDERSTORMS ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD
OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 8:56 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
956 AM EDT FRI JUL 31 2009
NYZ054-VTZ013-014-311500-
EASTERN RENSSELAER NY-BENNINGTON VT-WESTERN WINDHAM VT-
956 AM EDT FRI JUL 31 2009
...A LINE OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS IN
EXTREME NORTHEASTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
SOUTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT...
THIS INCLUDES THE CITY OF BENNINGTON...
WEST CENTRAL WINDHAM COUNTY IN SOUTHERN VERMONT...
THIS INCLUDES THE CITY OF STRATTON...
AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING...AND
HEAVY RAIN. THIS STORM WAS LOCATED NEAR BENNINGTON...OR ABOUT OVER
BENNINGTON...AND MOVING NORTHEAST AT 35 MPH.
THE LINE OF SHOWERS WILL BE NEAR...
STRATTON BY 1025 AM EDT
WEST WARDSBORO BY 1030 AM EDT
RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH AND A
HALF OVER NORTHEASTERN RENSSELAER COUNTY...AND SOUTHERN VERMONT
CAUSING PONDING OF WATER AND POSSIBLE POOR DRAINAGE FLOODING.
WASULA
Special weather statement, Jul 31, 8:57 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
957 AM EDT FRI JUL 31 2009
CTZ013-311445-
SOUTHERN LITCHFIELD CT-
957 AM EDT FRI JUL 31 2009
...A LINE OF THUNDERSTORMS MOVING ACROSS SOUTHERN LITCHFIELD COUNTY
IN NORTHERN CONNECTICUT...THIS INCLUDES THE CITY OF NEW MILFORD...
AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COMPLEX OF SHOWERS AND EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING
VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEW MILFORD TO 8 MILES SOUTHEAST OF NEW MILFORD...OR ALONG A
LINE EXTENDING FROM SHERMAN TO 6 MILES WEST OF SOUTHBURY...AND
MOVING NORTHEAST AT 35 MPH. RAINFALL RATES UP TO 1 INCH PER HOUR
ARE EXPECTED AND MAY BRING ABOUT LOCALIZED PONDING ON AREA ROADWAYS
ALONG WITH SMALL WITHIN BANK RIVER RISES.
THE BACK EDGE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE NEAR...
NEW PRESTON...WOODBURY CENTER AND WOODBURY BY 1005 AM EDT
OAKVILLE BY 1015 AM EDT
THOMASTON...LITCHFIELD AND LITCHFIELD GREEN BY 1020 AM EDT
TERRYVILLE BY 1025 AM EDT.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TOWARD 11 AM.
FLASH FLOOD WATCH REMAINS IN EFFECT.
BGM
WWW.WEATHER.GOV/ALBANY
Flash Flood, Saratoga
- When
- July 31, 9:07 AM EST to 2:15 PM EST
- Where
- Saratoga County, 1.45 mi S of Bemis Hgts to 0.85 mi SSW of Bemis Hgts
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.949, -73.634
Route 4 and Route 32 were closed in Stillwater due to flash flooding from very heavy rainfall.
Flash Flood, Albany
- When
- July 31, 9:15 AM EST to 2:15 PM EST
- Where
- Albany County, 0.08 mi SW of Voorheesville to 0.22 mi W of Voorheesville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.649, -73.931
Mountainview Street and Helderberg Parkway, also known as Route 85A, in Voorheesville were closed due to flash flooding from very heavy rainfall.
Flash Flood, Washington
- When
- July 31, 9:17 AM EST to 2:15 PM EST
- Where
- Washington County, 0.6 mi ESE of East Whitehall to 0.96 mi SSE of East Whitehall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.528, -73.388
Upper Turnpike Road in Whitehall was closed due to flash flooding from very heavy rainfall.
Flash Flood, Greene
- When
- July 31, 11:50 AM EST to 3:45 PM EST
- Where
- Greene County, 0.14 mi NNW of Catskill to 0.19 mi S of Catskill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.222, -73.871
West Main Street in the Village of Catskill along the Catskill Creek was closed due to flash flooding.
Flood, Columbia
- When
- July 31, 11:52 AM EST to 3:45 PM EST
- Where
- Columbia County, 0.24 mi NNW of Chatham to 0.21 mi NW of Chatham
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.353, -73.601
A roadway was flooded at Elm Street and Payne Avenue in Chatham due to heavy rainfall.
Flash Flood, Columbia
- When
- July 31, 11:52 AM EST to 3:15 PM EST
- Where
- Columbia County, 0.32 mi ENE of Chatham to Chatham
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.352, -73.595
Heavy rain resulted in flash flooding in Chatham at the intersection of Elm Street and Payne Avenue.
Flash Flood, Rensselaer
- When
- July 31, 12:08 PM EST to 2:15 PM EST
- Where
- Rensselaer County, 0.51 mi E of Stephentown to 0.44 mi E of Stephentown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.550, -73.370
The intersection of Routes 22 and 43 in Stephentown was closed due to high water from very heavy rainfall. A service station at the intersection had 4 to 6 inches of standing water inside.
Flash Flood, Columbia
- When
- July 31, 12:21 PM EST to 3:15 PM EST
- Where
- Columbia County, Ghent to 0.75 mi NE of Ghent
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.320, -73.620
Flash flooding from intense rainfall resulted in a road closure along Wood Avenue in Ghent.
Flash Flood, Greene
- When
- July 31, 1:30 PM EST to 3:15 PM EST
- Where
- Greene County, 0.9 mi SE of New Baltimore to 0.78 mi SSE of New Baltimore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.442, -73.786
County Route 61, also known as Main Street in New Baltimore, was closed due to flash flooding from very heavy rainfall.
Flood, Greene
- When
- July 31, 2:00 PM EST to 3:15 PM EST
- Where
- Greene County, 1.59 mi NE of Catskill to 0.78 mi ESE of Jefferson Hgts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.236, -73.847
Route 23, Hamburg Road, Allen Street, and West Main Street in Catskill were reported partially closed due to flooding from to heavy rainfall.
Flood, Columbia
- When
- July 31, 4:20 PM EST to 8:55 PM EST
- Where
- Columbia County, 0.42 mi SSW of Lorenz Park to 0.31 mi SSE of Lorenz Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.245, -73.774
A state of emergency was declared in the Town of Greenport, including Greenport Center, due to widespread flooding from intense rainfall. Numerous roadways remained closed.
Flood, Columbia
- When
- July 31, 4:40 PM EST to 8:55 PM EST
- Where
- Columbia County, Claverack to 1.33 mi SE of Claverack
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.220, -73.730
A state of emergency was declared in the Town of Claverack due to widespread flooding from intense rainfall. Numerous roadways remained closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183357, 183358, 183359, 183360, 183367, 189381, 183366, 189384, 183361, 183370, 189391, 189394.